Most people know methadone as a medication that is prescribed to help wean patients off of stronger, more dangerous opioid substances, such as (i.e. heroin or prescription painkillers. It is chemically similar to morphine in some ways, however the effects last much longer, making it unnecessary to utilize a great deal of it.

Unfortunately, outside of the medical community, recreational methadone abuse has increased. People who misuse methadone often use it to obtain that feeling of being high. Since methadone is addictive, many people find themselves dependent on this substance over time. Others mix it with other drugs or alcohol, which can lead to serious complications and even a deadly overdose.
 

Dangers of Mixing Methadone with Other Drugs

Mixing methadone with alcohol or any other drug is dangerous, even in small amounts.

Like other opioids, methadone is a central nervous system depressant, so when it is mixed with other depressants, the results can be fatal. For example, mixing methadone with Percocet, Vicodin, heroin or alcohol will only enhance the effects of all ingested substances. While this might be exactly what a user is looking for, the consequences of this type of combination can lead to a dangerous decrease in central nervous system activity.

This includes issues such as:
 
  • Slowed heartbeat
  • Shallow breathing
  • Accidents and injuries
  • Asphyxiation
  • Brain injury or death

These problems often occur once the brain is unable to properly function under the weight of multiple substances in the system, which can cause organs and breathing to slow too much.

When mixed with a drug that does the opposite of depressants – stimulants – the side effects can be just as dangerous. Stimulants like cocaine, methamphetamine, or prescription stimulants like Adderall all cause an increase in heartbeat, blood pressure, muscle tension, perspiration, psychosis, and more. The body experiences a massive energy boost when stimulants are present.

However, when high doses of stimulants are combined with a depressant such as methadone, the brain quickly becomes confused and sends disoriented messages to the body. Since the communication is not clear between the brain and the body, and both substances are working against one another, risks such as heart attack and sudden death are possible.

Using methadone on its own can be dangerous in its own right. Should an individual using methadone engage in the use of additional drugs such as other depressants or stimulants, the dangers quickly become more likely to take place and increase in severity.

 

Do You Need Treatment for Methadone Abuse?

If you or a loved one is struggling with methadone abuse (or any other kind of drug abuse), it is critical that you reach out for help today. By doing so, you or your loved one can be free of this type of abuse and begin developing a life that is healthy and drug-free.

Call our toll-free, 24-hour helpline, 706-914-2327, right now. Do not waste one more day abusing methadone by itself or with other drugs. Call us today to get the help you need to overcome your struggle with drug abuse.


Save on Pinterest
Share on Facebook
Tweet This
Share on LinkedIn

By Kathryn Millán, LPC/MHSP, Contributing Writer

Articles posted here are primarily educational and may not directly reflect the offerings at Black Bear Lodge. For more specific information on programs at Black Bear Lodge, contact us today.